Just had my first heart appointment of the year at the pacemaker clinic. It took longer than usual because the technician wanted to optimise the working of the CRT-D device and that involved tests and trials to see what improved the pacemaker function the best. Apparently there are several vectors and ‘poles’ of operation that can be altered, which means changing the voltage and signals going from the pacemaker to the heart.
I found out a few things. First of all the voltage used in my case has been low, due to the signals causing twitching of the diaphragm. As I said in a previous post, the nerves supplying the diaphragm are close to those supplying the heart, so alteration to the nerves supplying the heart can set off twitching in the diaphragm. I experienced this markedly this time, because as she increased the voltage to a particular vector at a time I felt as though something was kicking my ribs from inside. It wasn’t painful but disturbing, until she explained that it wasn’t the heart reacting but the diaphragm – she described it as like having ‘hard hiccups.’ They subsided as the voltage was lowered and she worked out which vectors were better for an increase in voltage to synchronise the heart fully.
Secondly, I told her about days when I feel ‘rubbish,’ as one of the nurses described it. I can feel like that for three days in a row – no energy, too tired to do anything except lie around and wait for it to wear off. Very sleepy. Not much energy to think or concentrate. The technician put forward the theory that the voltage from the pacemaker has been so low that sometimes it wasn’t pacing the heart at all, so that might have been the cause. All the more reason to get the device working at optimum.
Thirdly – and I didn’t have a clue about this – although the two other leads of the device, implanted in the right side of the heart, become embedded in the heart tissue after the first six weeks, the one going to the left ventricle (which is the main pumping chamber) doesn’t actually sit in the heart. It sits in the vein above it. The reason for that is one of anatomy. It’s easier to put the right side leads in place because they can be fed directly to the area. The one going to the left side has to go on a ‘wiggly route’ to get to the heart and so it can’t be embedded in the tissue. It also has the possibility of a tiny degree of movement, measured in a fraction of a millimetre, which can affect pacemaker function short-term until it alters position again. That could initiate a drop in pacemaker effects on the heart and could also be a cause of the symptoms I described.
All these pieces of information make the whole picture clearer and bring light to things that have puzzled me, so I was grateful for the details and the changes should have greater benefit.
Drugs play a large part in how the heart operates and copes with being enlarged and not pumping effectively. I take a few drugs in varying doses throughout the day, something that has been worked out according to how my blood pressure responds. I’ve been told that most people take all of the drugs in one dose in the morning. I can’t begin to understand how they manage that without having massive side-effects. If I took all my drugs at once I’d be on the floor, off with the fairies. Mine are spread out during the day, but recently I was instructed to increase the dose of Bisoprolol, a beta-blocker that lowers blood pressure and allows regulation of the heart rate, from 3.75mg to 5mg. After a month of doses of 5mg taken at night, each morning my blood pressure (BP) was so low I could barely function. I hadn’t taken my BP much recently and when I did, it was confirmation that 5mg at night is too much for me. Normal BP is around 120/80 and it varies according to age, weight, etc. So mine would be normal at 120-130/80-86, approximately. On the Christmas weekend morning I took it, mine was at 95/49 and it hardly budged all day long. No wonder I was feeling like death warmed up!
Over the Christmas weekend there is no contact with heart team nurses or medics except for emergencies, so I took matters into my own hands. First of all I lowered the dose for one day back to 3.75, where it had been. My BP responded by normalising. Then I added an extra tablet earlier in the evening to increase it to the 5mg I had been instructed to take, so I am now taking one tablet in the evening and three at night. That made a difference for me – more energy, no longer feeling unwell, and I was still taking the 5mg expected. I have no doubt I’ll be told off for messing about with my medication and I wouldn’t recommend anybody else taking matters into their own hands – I did it only because I was getting worse and had no medical input. The results make me wonder about the generally accepted rule of taking all the drugs at one go instead of spreading them throughout the day. It doesn’t make sense to me. I can’t be the only person who has that kind of reaction, surely?
I have my house move next week. After that I’ll register with a new GP and be directed towards whatever local heart services are in operation in North Somerset. It’ll be interesting to see what responses I get to my self-medication technique! In the meantime I’ve put on a photo of one of the Tudor houses in Shrewsbury, a town that is bursting with such lovely houses.